West Virginia, 2015Flash Flood and Debris Flow in West Virginia, July 5, 2015
July 5, 2015 · NWS RNK · 2 events in 1 county or zone
Heavy rainfall developed across portions of the southern Appalachian mountains as clearing ahead of a slow-moving surface low over the Cumberland Gap allowed instabilities to rise into the 2000 J/Kg range along with good upper divergence. 5 /hr with totals up to 3-4 in isolated storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall developed across portions of the southern Appalachian mountains as clearing ahead of a slow-moving surface low over the Cumberland Gap allowed instabilities to rise into the 2000 J/Kg range along with good upper divergence. Developing storms and cell mergers produced rainfall rates of 1.5 /hr with totals up to 3-4 in isolated storms. A Flash Flood Warning was issued for Mercer County at 737 PM EDT where radar had showed 1 to 2 inches of rain had fallen with more expected. Total rainfall amounts reached 2.5 to 3 inches in a 3-hour period ending around 02z (10 PM on the 5th) over parts of western Mercer County which produced substantial flash flooding and debris flows in several locations. An IFLOWS rain gage at Bramwell, WV recorded 3.47 in a 3-hour period. This amount/duration was right around the 200-year annual recurrence interval (ARI) per NOAA Atlas 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 7:23 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 5, 7:23 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT SUN JUL 5 2015
.SYNOPSIS...
AN UPPER LOW OVER WEST VIRGINIA WILL SLOWLY LIFT NORTHEAST
TONIGHT AND REACH WESTERN PENNSYLVANIA BY LATE MONDAY. THIS SYSTEM
WILL CREATE SHOWERS AND THUNDERSTORMS FOR OUR REGION. A COLD FRONT
WILL MOVE INTO THE AREA FROM THE OHIO VALLEY BY WEDNESDAY...THEN
STALL AND LIFT BACK NORTH AS A WARM FRONT LATE IN THE WEEK...AS
HIGH PRESSURE ALOFT BUILDS ACROSS THE SOUTHEAST STATES. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. BELOW NORMAL
TEMPERATURES EARLY IN THE WEEK WILL MODERATE TO ABOVE NORMAL
TEMPERATURES BY THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 650 PM EDT SUNDAY...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR WEST THROUGH TONIGHT.
THERE REMAINS THE POTENTIAL FOR HEAVY RAINS WITH CONVECTION INTO
TONIGHT WITH PWATS AROUND 1.5 TO 2 INCHES...SOUTH TO SOUTHWEST
FLOW AND RELATIVELY LOW FFG IN THE WEST. RAINFALL RATES...MOVEMENT
AND TRAINING OF STORMS WILL BE KEY ITEMS TO MONITOR. TRAINING OF
ECHOES FROM SOUTH TO NORTH OVER SATURATED GROUND WILL BE OF HIGH
CONCERN. A WEST TO EAST ORIENTATION NORTH OF FRONTAL BOUNDARY
COULD ALSO RESULT IN LOCAL WATER PROBLEMS DEPENDING ON LOCATION OF
THE HEAVY RAIN. THE DAY ONE CONVECTIVE OUTLOOK ALSO HIGHLIGHTS
THE POTENTIAL FOR MARGINAL SEVERE IN THE SOUTHEAST CORNER OF CWA
WITH WIND AND HAIL THE PRIMARY THREATS.
UPPER LOW OVER WAS OVER THE WEST VIRGINIA/KENTUCKY BORDER AT
23Z/7PM AND WILL LIFT NORTHEAST TONIGHT AND REACH WESTERN
PENNSYLVANIA BY MONDAY EVENING. SURFACE FRONTAL BOUNDARY REMAINS
WEST TO EAST ACROSS THE SOUTHERN FORECAST AREA AND WILL LIFT
NORTH AS WARM FRONT TONIGHT INTO MONDAY. LOW LEVEL MOISTURE
POOLING IS OCCURRING ALONG THE SURFACE BOUNDARY. SOME OF THE
THUNDERSTORMS WILL CONTAIN HEAVY RAINS. LEANED POPS THIS AFTERNOON
INTO TONIGHT TOWARDS A BLEND OF HRRR...ARW AND CONTINUITY...THEN
TRIM BACK POPS FOR THE OVERNIGHT AS MID LEVEL DRY AIR WRAPS AROUND
FROM THE WEST. ADDED AREAS OF FOG OVERNIGHT WITH LIGHT WINDS AND
LOW LEVEL MOISTURE. LOWS TONIGHT WILL RANGE FROM THE LOWER 60S IN
THE MOUNTAINS TO NEAR 70 DEGREES IN THE PIEDMONT.
CLOSED UPPER LOW WILL CONTINUE DRIFTING NORTH-NORTHEAST ON MONDAY.
START WITH THE HIGHEST POPS MONDAY MORNING WITH THE WARM ADVECTION
AND SHIFT POPS AXIS NORTHWARD DURING THE DAY. THE DAY TWO CONVECTIVE
OUTLOOK KEEPS OUR AREA IN GENERAL THUNDERSTORMS FOR MONDAY. ANY
ADDITIONAL FLOOD WATCHES FOR MONDAY WILL BE DEPENDENT ON SUNDAYS
CONVECTION AND LOCATION. HIGH TEMPERATURES ON MONDAY WILL VARY FROM
THE UPPER 60S IN THE NORTHWEST MOUNTAINS TO THE MID 80S IN THE
PIEDMONT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 355 PM EDT SUNDAY...
FORCING FOR SHOWERS/STORMS WILL WANE MONDAY NIGHT AS UPPER SUPPORT
MOVES NORTHEAST AND AWAY FROM THE REGION.
DON'T BLINK. PROGRESSIVE FLOW ACROSS THE NORTHERN PART OF THE CONUS
WILL INTRODUCE ANOTHER FRONT AND ASSOCIATED BAROCLINIC ZONE WHICH
WILL APPROACH THE REGION TUESDAY...THEN STALL EAST-WEST ALONG THE
MASON DIXON FOR MID WEEK.
MODELS BRING SURFACE COLD FRONT INTO THE OHIO VALLEY FROM THE UPPER
MID-WEST ON TUESDAY. LINEAR ORIENTED...POTENTIALLY STRONG
CONVECTION...APPEARS LIKELY WITH THIS SYSTEM...BUT ATTM IT APPEARS
THIS ACTIVITY WILL NOT REACH OUR FCST AREA UNTIL AFTER PEAK HEATING
TUESDAY OR SOMETIME TUESDAY NIGHT. IF THIS TURNS OUT TO BE THE CASE
THEN STRENGTH OF THE ACTIVITY SHOULD BE LESS ROBUST WITH ONLY
MARGINAL RISK OF SEVERE WEATHER TO CONTEND WITH TUESDAY NIGHT...AND
THEN MAINLY ALONG THE WESTERN SLOPES OF THE MOUNTAINS...THE STORMS
FALLING APART AS THEY CROSS THE MOUNTAINS.
FOR WEDNESDAY...THE SURFACE FRONT STALLS JUST TO OUR NORTH AS THE
UPPER SUPPORT MOVES EAST IN TANDEM WITH A BUILDING SUBTROPICAL HIGH
OVER THE SOUTHEAST STATES. SUBTROPICAL RIDGING WILL BLOCK SOUTHERN
PROGRESSION OF FRONT...HOWEVER...CONVERGENCE OF AIRMASS OVER THE
AREA WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS/STORMS...ESP
ACROSS THE NORTHERN CWA CLOSER TO THE FRONTAL BOUNDARY.
TEMPERATURES BY MID WEEK WILL TREND WARMER...WITH ABOVE NORMAL
READINGS ANTICIPATED PER INCREASING HEIGHTS/THICKNESSES AND A
WESTERLY WIND COMPONENT WHICH SHOULD AID IN ADIABATIC WARMING EAST
OF THE BLUE RIDGE. WITH 85H TEMPS APPROACHING +20 DEG C...SURFACE
READING SHOULD EASILY CLIMB WELL INTO THE 80S AND POSSIBLY THE L-M
90S PENDING SUNSHINE. MINIMUM TEMPERATURES WILL ALSO AVERAGE WELL
ABOVE NORMAL...THANKS TO CONTINUED HIGH MOISTURE CONTENT AND
DEWPOINTS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 355 PM EDT SUNDAY...
TYPICAL SUMMERLIKE WEATHER ANTICIPATED FOR THE END OF THE WEEK AND
INTO NEXT WEEKEND...WITH TENDENCY FAVORING THE WARM SIDE OF GUIDANCE
AS STRONG SUBTROPICAL RIDGE ALOFT ENVELOPS THE SOUTHEAST CONUS.
THERE WILL BE A DAILY THREAT FOR SHOWERS/STORMS...MAINLY SCATTERED
AND DIURNALLY DRIVEN. HOWEVER...WILL HAVE TO WATCH FRONTAL BOUNDARY
WHICH WILL BE STALLED ACROSS THE OHIO VALLEY AND INTO THE NORTHERN
MID ATLANTIC WHERE MORE ORGANIZED DEEP CONVECTION WILL TAKE
PLACE...OUTFLOW FROM WHICH MAY DRIFT INTO OUR NORTHERN CWA.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 815 PM EDT SUNDAY...
NUMEROUS CLUSTERS AND LINES OF SHOWERS AND THUNDERSTORMS WERE
ROTATING THROUGH THE REGION...AROUND AN UPPER LOW THAT WAS
CENTERED NEAR KHTS. THE THUNDERSTORMS WERE PRODUCING MVFR CEILINGS
AND VISIBILITIES AND OCCASIONALLY LIFR VISIBILITIES WITH VERY
HEAVY RAIN.
TIMING THE IMPACT OF THE SHOWERS AND THUNDERSTORMS AT LOCAL
AIRPORTS HAS BEEN CHALLENGING SINCE THERE WAS NOT ENOUGH BREAK
BETWEEN LINES OF STORMS TO TAKE OUT OF THE TAFS. THERE MAY BE
BREAKS BETWEEN THE STORMS OF LESS THAN 30 MINUTES WITH VFR
CONDITIONS BUT WITH COVERAGE OF SHOWERS AND
THUNDERSTORMS...PREVAILING CONDITIONS WILL STILL BE MVFR OR LOWER
THROUGH 06Z/2AM. WILL CONTINUE TO UPDATE TAFS BASED ON LATEST
RADAR TRENDS.
MOST OF THE STORMS WILL DIMINISH WITH LOSS OF HEATING BUT SOME
SHOWERS MAY LINGER IN THE WEST TONIGHT. AREAS OF LOW
CLOUDS...FOG ARE EXPECTED. OUTSIDE OF THUNDERSTORMS...EAST TO
SOUTHEAST WINDS WILL PREVAIL. WESTERLY COMPONENT OF WINDS WILL
HELP LIFT CEILINGS AFTER 14Z ON MONDAY. THE BEST CHANCE OF SHOWERS
AND THUNDERSTORMS AGAIN ON MONDAY AFTERNOON WILL BE AT KBLF AND
KLWB.
EXTENDED AVIATION DISCUSSION...
UPPER LOW/TROUGH WILL MOVE INTO WESTERN PA BY MONDAY EVENING.
MEANWHILE...A COLD FRONT WILL APPROACH FROM THE OH VALLEY BY
TUESDAY NIGHT AND WEDNESDAY. BETWEEN THESE TWO SYSTEM WILL BE A
LONGER PERIOD OF VFR WX ON TUESDAY.
ONCE THE FRONT STALLS ACROSS OR JUST NORTH OF THE AREA ON
WEDNESDAY...PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
WITH SUB-VFR CONDITIONS THROUGH THE END OF THE WEEK.
EXPECT WIDESPREAD LATE NIGHT/EARLY MORNING LOW CLOUDS/FOG WITH
IFR-LIFR CIGS/VSBYS. OVERALL...CONDITIONS SHOULD IMPROVE TO MVFR-
VFR OUTSIDE SHRA/TSRA ACTIVITY DURING THE AFTERNOONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR VAZ007-009-010-012-
019-020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR WVZ042-043-507-508.
&&
SYNOPSIS...KK/MBS
NEAR TERM...AMS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/KKHazardous weather outlook, Jul 5, 1:50 PM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SUN JUL 5 2015
VAZ007-009-010-012-WVZ042-043-507-508-061900-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-EASTERN GREENBRIER-
WESTERN GREENBRIER-
250 PM EDT SUN JUL 5 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RAINFALL WILL CONTINUE INTO MONDAY AFTERNOON ASSOCIATED WITH AN
UPPER LOW MOVING NORTHWARD OUT OF THE TENNESSEE VALLEY. MINOR
FLOODING ISSUES COULD CONTINUE INTO MONDAY IN AREAS THAT
EXPERIENCE HEAVIER RAINFALL.
BY TUESDAY EVENING...SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH
A COLD FRONT APPROACHING FROM THE OHIO VALLEY...WILL BE MOVING
INTO THE REGION FROM THE WEST. THE STORMS ARE EXPECTED TO DIMINISH
AS THEY REACH THE WESTERN COUNTIES. WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED ON TUESDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AS A FRONTAL SYSTEM LINGERS THROUGH THE REGION. LOCALLY
HEAVY RAINFALL AND ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE.
FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ011-013>018-022>024-032>035-043>047-058-059-
WVZ044-061900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
250 PM EDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN UPPER LOW LOCATED ACROSS THE EASTERN TENNESSEE VALLEY WILL
BRING WIDESPREAD RAIN SHOWERS AND A FEW THUNDERSTORMS TO THE AREA
TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. ISOLATED STORMS COULD
BECOME STRONG DURING THE AFTERNOON AND EVENING AND PRODUCE STRONG
WIND GUSTS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.
FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-061900-
ALLEGHANY VA-BATH-
250 PM EDT SUN JUL 5 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.
FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 8:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT SUN JUL 5 2015
VAZ059-060130-
CHARLOTTE-
901 PM EDT SUN JUL 5 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE COUNTY...
AT 901 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ASPEN TO NEAR DRAKES BRANCH TO NEAR CHASE CITY...
AND MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
PHENIX...
DRAKES BRANCH...
AND ASPEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3689 7849 3683 7854 3693 7858 3695 7873
3701 7874 3701 7876 3699 7875 3698 7877
3696 7878 3696 7880 3698 7882 3698 7890
3702 7890 3719 7870 3714 7859 3712 7851
3709 7848 3708 7844
TIME...MOT...LOC 0101Z 223DEG 19KT 3700 7887 3696 7857 3677 7852
DSSpecial weather statement, Jul 5, 8:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 PM EDT SUN JUL 5 2015
VAZ007-010-WVZ042-060130-
TAZEWELL-BLAND-MERCER-
902 PM EDT SUN JUL 5 2015
...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN TAZEWELL...CENTRAL
BLAND AND WESTERN MERCER COUNTIES...
AT 902 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR MATOAKA TO NEAR SUITER...AND MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
MATOAKA...
BRAMWELL...
MONTCALM...
AND MERCER COUNTY AIRPORT.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3728 8111 3705 8122 3704 8123
3703 8127 3739 8133
TIME...MOT...LOC 0102Z 198DEG 27KT 3743 8131 3705 8124
DSSpecial weather statement, Jul 5, 8:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT SUN JUL 5 2015
VAZ019-023-060130-
ALLEGHANY-BOTETOURT-
903 PM EDT SUN JUL 5 2015
...A SHOWER WILL AFFECT NORTHWESTERN BOTETOURT...CITY OF COVINGTON
AND CENTRAL ALLEGHANY COUNTIES...
AT 903 PM EDT...A SHOWER WAS NEAR ORISKANY...MOVING NORTH AT 30 MPH.
IT MAY DEVELOP INTO A THUNDERSTORM.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS SHOWER.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
ORISKANY...
IRON GATE...
AND NATURAL WELL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3793 7991 3789 7989 3788 7981 3788 7974
3757 7988 3760 8001 3763 8003 3765 8002
3766 8003 3763 8010 3795 8001
TIME...MOT...LOC 0103Z 198DEG 27KT 3767 7996
DSSpecial weather statement, Jul 5, 8:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT SUN JUL 5 2015
WVZ043-508-060130-
SUMMERS-WESTERN GREENBRIER-
905 PM EDT SUN JUL 5 2015
...A LINE OF SHOWERS WILL AFFECT NORTH CENTRAL SUMMERS AND
NORTHWESTERN GREENBRIER COUNTIES...
AT 905 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR QUINWOOD TO ELTON...AND MOVING NORTHEAST AT 35 MPH. AN ISOLATED
THUNDERSTORM IS POSSIBLE.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
RAINELLE...
RUPERT...
QUINWOOD...
LAWN...
AND MEADOW BLUFF.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3796 8053 3773 8087 3785 8085 3787 8081
3787 8075 3795 8081 3799 8077 3799 8079
3802 8080 3803 8082 3809 8080 3808 8071
3825 8046
TIME...MOT...LOC 0105Z 224DEG 31KT 3802 8072 3780 8082
DSSpecial weather statement, Jul 5, 8:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT SUN JUL 5 2015
NCZ002-003-VAZ010-012-015-016-060200-
ALLEGHANY-SURRY-WYTHE-BLAND-GRAYSON-CARROLL-
926 PM EDT SUN JUL 5 2015
...A LINE OF SHOWERS WILL AFFECT WESTERN SURRY...NORTHEASTERN
ALLEGHANY...EASTERN GRAYSON...CENTRAL WYTHE...CITY OF
GALAX...WESTERN CARROLL AND EASTERN BLAND COUNTIES...
AT 926 PM EDT...A LINE OF SCATTERED SHOWERS WAS ALONG A LINE
EXTENDING FROM BLAND TO NEAR FAIRVIEW...AND MOVING NORTHEAST AT 20
MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
WYTHEVILLE...
GALAX...
BLAND...
AND ELKIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3708 8120 3729 8102 3646 8061 3627 8075
3627 8078 3625 8080 3625 8084
TIME...MOT...LOC 0126Z 212DEG 19KT 3709 8114 3634 8078
DSSpecial weather statement, Jul 5, 8:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT SUN JUL 5 2015
VAZ019-023-024-034-035-045>047-060200-
BUCKINGHAM-ALLEGHANY-APPOMATTOX-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-
928 PM EDT SUN JUL 5 2015
...A LINE OF SHOWERS WILL AFFECT APPOMATTOX...SOUTHERN
AMHERST...SOUTHWESTERN BUCKINGHAM... SOUTHWESTERN
ROCKBRIDGE...NORTHEASTERN CAMPBELL...NORTHERN BOTETOURT...CITY OF
LYNCHBURG...CENTRAL ALLEGHANY AND NORTHEASTERN BEDFORD COUNTIES...
AT 928 PM EDT...A LINE OF SCATTERED SHOWERS WAS ALONG A LINE
EXTENDING FROM NEAR ORISKANY TO DARLINGTON HEIGHTS...AND MOVING
NORTHEAST AT 20 MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
CLIFTON FORGE...
AMHERST...
APPOMATTOX...
AND BUCHANAN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3733 7848 3733 7852 3736 7856 3737 7858
3739 7858 3740 7859 3734 7860 3732 7863
3725 7868 3724 7872 3722 7873 3765 8003
3766 8003 3766 8006 3785 7986 3738 7844
TIME...MOT...LOC 0128Z 225DEG 16KT 3768 7995 3721 7858
DSDebris Flow, Mercer
- When
- July 5, 8:30 PM EST to 9:30 PM EST
- Where
- Mercer County, 1.02 mi ESE of Simmons to 1.16 mi E of Simmons
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.327, -81.302
A debris flow was reported along Route 52 near Bramwell.
Flash Flood, Mercer
- When
- July 5, 8:45 PM EST to 11:45 PM EST
- Where
- Mercer County, 1.38 mi S of Bluefield to 2.44 mi SW of Ada
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.250, -81.220
Route 460 was closed due to flooding in Bluefield.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596837, 596831.